Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 306, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2011, 10:08 PM EDT for 4 counties in Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2011, 10:08 PM EDT (02:08 UTC)
- Expired
- Aug 24, 2011, 10:35 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:15 PM EDT | HAIL 0.88 | 9 S Crawfordsville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 7:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3653 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS53 KIND 250208 SVRIND INC011-063-107-133-250300- /O.NEW.KIND.SV.W.0306.110825T0208Z-110825T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1008 PM EDT WED AUG 24 2011 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA... HENDRICKS COUNTY IN CENTRAL INDIANA... SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA... NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA... * UNTIL 1100 PM EDT * AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DANVILLE... BROWNSBURG... PLAINFIELD... LADOGA... ROACHDALE... CARPENTERSVILLE... BAINBRIDGE... NEW ROSS... GROVELAND... NORTH SALEM... JAMESTOWN... AMO... LIZTON... CLAYTON... PITTSBORO... AVON... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3995 8633 3964 8633 3975 8701 4001 8701 TIME...MOT...LOC 0208Z 280DEG 36KT 3993 8692 WIND...HAIL 60MPH 1.00IN $$ HOMANN/MK
2 follow-up statements
739 WWUS53 KIND 250224 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1024 PM EDT WED AUG 24 2011 INC011-063-107-133-250300- /O.CON.KIND.SV.W.0306.000000T0000Z-110825T0300Z/ BOONE-HENDRICKS-MONTGOMERY-PUTNAM- 1024 PM EDT WED AUG 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN BOONE...HENDRICKS...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM COUNTIES UNTIL 1100 PM EDT... AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF CRAWFORDSVILLE...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... DANVILLE...BROWNSBURG...PLAINFIELD...GROVELAND...NORTH SALEM... JAMESTOWN...AMO...LIZTON...CLAYTON...PITTSBORO AND AVON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3974 8693 4000 8690 3995 8633 3964 8633 TIME...MOT...LOC 0224Z 275DEG 42KT 3991 8672 WIND...HAIL 60MPH 1.00IN $$ HOMANN/MK
198 WWUS53 KIND 250235 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1035 PM EDT WED AUG 24 2011 INC011-063-107-133-250244- /O.CAN.KIND.SV.W.0306.000000T0000Z-110825T0300Z/ BOONE-HENDRICKS-MONTGOMERY-PUTNAM- 1035 PM EDT WED AUG 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE... HENDRICKS...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH DANGEROUS LIGHTNING. LAT...LON 3974 8693 4000 8690 3995 8633 3964 8633 TIME...MOT...LOC 0234Z 275DEG 42KT 3990 8657 $$ HOMANN/MK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:52 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 24, 9:52 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 952 PM EDT WED AUG 24 2011 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING THROUGH THE AREA EARLY IN THE COMING WEEKEND. && .NEAR TERM /REST OF TONIGHT/... LINE OF STORMS IS CURRENTLY MAKING PROGRESSION ACROSS CENTRAL INDIANA FROM THE NORTHWEST TO SOUTHEAST. STORMS WERE A TAD STRONGER AT ONSET...BUT SEVERE POTENTIAL WILL STILL CONTINUE WELL INTO THE NIGHT. MAIN THREAT SO FAR HAS BEEN DAMAGING WINDS. ADJUSTED POPS IN GRIDS SLIGHTLY TO BETTER MATCH ONGOING SITUATION. OVERNIGHT LOWS LOOK REASONABLE...SO NO CHANGES. UPDATED GRIDS HAVE BEEN SENT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT. SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA. ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850 TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM MINS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850 TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED MOST MAX TEMPS UP A DEGREE OR TWO. && .AVIATION.../DISCUSSION FOR 250000Z TAFS/... EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED. OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW. && .IND WATCHES/WARNINGS/ADVISORIES... INC...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT THURSDAY FOR INC011-015-021-023-035-045-057-059-063-067-081-095-097-107-109- 119-121-133-153-157-159-165-167-171-250700. INC...SEVERE THUNDERSTORM WATCH UNTIL 5 AM EDT THURSDAY FOR INC005-013-027-031-055-065-071-079-083-093-101-105-135-139-145-250900. && SYNOPSIS...NIELD NEAR TERM...TDUD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...MK
Hazardous weather outlook, Aug 24, 9:17 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 917 PM EDT WED AUG 24 2011 INZ021-028>031-035>049-051>057-060>065-067>072-260130- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 917 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EARLY PART OF THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Aug 24, 9:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
08/24/2011 E60 MPH TIPPECANOE IN TRAINED SPOTTER
&&
EVENT NUMBER IND1100005
EBREONLocal storm report, Aug 24, 9:03 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 4 NW ATTICA 40.33N 87.30W
08/24/2011 WARREN IN LAW ENFORCEMENT
DISPATCH REPORTS MORE CALLS BEING RECEIVED FOR BARNS
BLOWN OVER... FARM EQUIPMENT OVERTURNED AND TREES AND
POWERLINES DOWN... MULTIPLE ROADS BLOCKED DUE TO DEBRIS
AND TREES DOWN
&&
EVENT NUMBER IND1100006
EBREONLocal storm report, Aug 24, 9:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 2 E ROSSVILLE 40.42N 86.56W
08/24/2011 M1.00 INCH CLINTON IN TRAINED SPOTTER
&&
EVENT NUMBER IND1100007
EBREONLocal storm report, Aug 24, 9:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 4 NW ATTICA 40.33N 87.30W
08/24/2011 WARREN IN LAW ENFORCEMENT
DISPATCH REPORTS MORE CALLS BEING RECEIVED FOR BARNS
BLOWN OVER... FARM EQUIPMENT OVERTURNED AND TREES AND
POWERLINES DOWN... MULTIPLE ROADS BLOCKED DUE TO DEBRIS
AND TREES DOWN... TIME ESTIMATED BASED ON RADAR
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER IND1100006
EBREONLocal storm report, Aug 24, 9:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 4 NW ATTICA 40.33N 87.30W
08/24/2011 WARREN IN LAW ENFORCEMENT
BARN BLEW OVER... TREES AND POWER LINES DOWN...
WIDESPREAD POWER OUTAGE...TIME ESTIMATED BASED ON RADAR
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER IND1100003
EBREONLocal storm report, Aug 24, 9:31 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG COVINGTON 40.14N 87.39W
08/24/2011 FOUNTAIN IN TRAINED SPOTTER
MULTIPLE TREE LIMBS DOWN
&&
EVENT NUMBER IND1100008
EBREONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:10 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 35 min |
| Aug 24, 8:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 30 min |
| Aug 24, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 42 min |
| Aug 24, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 47 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 50 min |
| Aug 24, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion, Rush | 41 min |
| Aug 25, 1:12 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 18 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.